Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Topeka, KS

April 24, 2003Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2003, 4:15 PM CDT for Lyon County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 4:15 PM CDT (21:15 UTC)
Expired
Apr 24, 2003, 5:00 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242115
SVRTOP
KSC111-242200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF EMPORIA...MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED...
  AMERICUS
  EMPORIA
  ADMIRE

AT 413 PM...GOLFBALL SIZED HAIL WAS REPORT 5 MILES WEST OF EMPORIA

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW, AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3857 9635 3829 9635 3836 9605 3866 9610

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:40 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 24, 3:40 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
340 PM CDT THU APR 24 2003

...THUNDERSTORM CHANCES THROUGH THE PERIOD AND TEMPERATURES
THE MAIN CONCERNS...

WRAPPED UP LOW TRACKING EAST THROUGH SOUTH CENTRAL KS AT PRESENT
TIME AND WILL CONTINUE TO TRACK EAST INTO MISSOURI LATER TONIGHT PER
MODELS. ONGOING SCATTERED SEVERE THUNDERSTORMS OVER EAST CENTRAL KS
WILL DIMINISH TO SHOWERS BY LATE EVENING AS SUN SETS AND LOSE
DAYTIME HEATING. WILL GO WITH UNQUALIFIED WORDING FOR THE EVENING
HOURS AND OVERNIGHT AS SHOULD CONTINUE TO SEE AT LEAST LIGHT
RAIN...EVEN AFTER MIDNIGHT...IN DEFORMATION ZONE NORTH OF UPPER LOW.

FOR FRIDAY...MODELS CONSISTENT IN SHOWING SOME LIGHT PRECIP LIKELY
LINGERING INTO THE MORNING HOURS OVER EASTERN PART OF CWA. TIME
SECTIONS ALSO INDICATING WILL MAINTAIN A MOSTLY OVERCAST STRATOCU
DECK FOR MOST OF THE DAY. THUS...WILL HOLD HIGHS TO MAINLY THE LOWER
60S ACROSS CWA.

DRY FOR FRIDAY NIGHT AS SURFACE HIGH PRESSURE RIDGE SETTLES OVER
AREA. AFTER ALL THE RAIN...COULD SEE SOME FOG DEVELOP OVER
AREA...BUT WILL HOLD OFF ON PUTTING INTO FORECAST JUST YET.

SATURDAY STILL LOOKING DRY AND WARMER AS SOUTH WINDS RETURN AHEAD OF
NEXT FRONT THAT WILL MOVE INTO CWA LATE SATURDAY NIGHT AND SUNDAY.

MAIN ENERGY FOR SUNDAY SYSTEM WILL REMAIN WELL TO NORTH OF CWA...BUT
WILL DRAG A FRONT ACROSS THE AREA DURING THE DAY SUNDAY. MODELS
INDICATING FAIR AMOUNT OF VERTICAL MOTION AND GIVING SOME QPF SO
WILL CONTINUE WITH CHANCE FOR THUNDERSTORMS FOR CWA.

BEYOND SUNDAY...PLETHORA OF MODELS BEGINNING TO DIVERGE AND GIVING A
VARIETY OF POSSIBILITIES FOR TUESDAY...WEDNESDAY AND THURSDAY. FOR
NOW...HAVE CONTINUED WITH DRY FORECAST FOR MONDAY...THEN WILL CARRY
CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.TOP...NONE.

38
Hazardous weather outlook, Apr 24, 11:38 AM CDT, 4 hours 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1138 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.  SOME OF THE
STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70.
LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS.  FLOODING IS
ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

In the hours before

Local storm report, Apr 24, 3:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    HARTFORD                  KS    .75 INCH HAIL
04/24/03   LYON
Local storm report, Apr 24, 4:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    5 W EMPORIA               KS    1.75 INCH HAIL
04/24/03   LYON

0414 PM    LEBO                      KS    .75 INCH HAIL
04/24/03   COFFEY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:03 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin42 min
Apr 24, 3:30 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Apr 24, 4:02 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage43 min
Apr 24, 4:41 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage34 min
Apr 24, 5:06 PM CDTTornado WarningTOPDouglas, Franklin, Osage24 min
Apr 24, 5:26 PM CDTTornado WarningTOPDouglas, Franklin, Osage49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.